Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 9, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 29, 2023, 2:42 AM EDT for Rockingham County, New Hampshire; 6 counties in Maine. It took effect at May 29, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2023, 2:42 AM EDT (06:42 UTC)
- In effect from
- May 29, 2023, 8:00 AM EDT
- Expired
- May 29, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 6.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4125 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531 WHUS41 KGYX 290642 CFWGYX Coastal Hazard Message National Weather Service Gray ME 242 AM EDT Mon May 29 2023 MEZ023>028-NHZ014-291600- /O.NEW.KGYX.BH.S.0009.230529T1200Z-230530T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 242 AM EDT Mon May 29 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Warm air temperatures in the mid to upper 60s may cause people to underestimate the dangers of cold water temperatures, which are currently only in the lower 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$ Legro
1 follow-up statement
130 WHUS41 KGYX 291358 CFWGYX Coastal Hazard Message National Weather Service Gray ME 958 AM EDT Mon May 29 2023 MEZ023>028-NHZ014-300000- /O.CON.KGYX.BH.S.0009.000000T0000Z-230530T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 958 AM EDT Mon May 29 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Warm air temperatures in the mid to upper 60s may cause people to underestimate the dangers of cold water temperatures, which are currently only in the lower 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 28, 10:28 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 28, 10:28 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Gray ME 1028 PM EDT Sun May 28 2023 .SYNOPSIS... A return to more seasonable temperatures is expected on Memorial Day behind a backdoor cold front. Temperatures will then warm to well above average once again towards the middle of next week with no wetting rains expected. A cold front will then cross late in the week bringing our best chance for scattered showers along with a return to more seasonable temperatures. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 0225Z Update... Latest radar imagery continues to show a fine line over south-central Maine in Kennebec County moving quickly to the southwest which represents our back door cold front late this evening. This feature will reach the cross through southern areas tonight before crossing through southernmost New Hampshire by 07Z according to the latest Namnest and HRRR solutions. A few clouds will accompany the front, but mainly its impact will be an abrupt wind shift with a period of gusty winds tonight. Have upped the wind forecast based on latest observational trends although the peak gusts that occurred this afternoon over northern Maine are diminishing into the 25 kt range and that is mostly over eastern portions of our forecast area. Otherwise, only made minor adjustments to the forecast. Temperatures continue to overachieve this evening with readings in the 60s and 70s in most areas as of 02Z after reaching 90 degrees in some areas during the afternoon. Mixing through a very deep layer allowed a southwesterly component aloft to mix to the surface and push the coastal front back out over the ocean. There also remains a large fluctuation in surface dew points from north to south. The highest readings remain over southernmost New Hampshire and coastal Maine. Prev Disc... The hot and strongly mixed day will take a while to cool this evening, especially as the late-May sun hangs in the sky through 8 PM (00Z) or so. That will change this evening and overnight, at least for a short while, as a cold front drops down from Canada. Looking at satellite in tandem with Canadian radar and observations, aside from cumulus and briefly gusty winds, there's not much going on with the front itself so I'm not expecting much more than perhaps a sprinkle or so across the north when the front arrives this evening. While mixing from the front itself will keep a northeasterly breeze through the evening and overnight, keeping temperatures fairly mild, cold advection will still bring cooler conditions at least to northern zones... with lows in the 40s and 50s. Southern interior zones may not cool past 60 however. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... By about dawn on Monday, the cold front will be pushing through southern New England with high pressure building in its wake from Quebec. As the front continues south, so will high pressure, and by the end of the day will be centered over Nova Scotia and the Gulf of Maine. For sensible weather... light northwesterly flow will be gradually overtaken by onshore flow at the surface. So while temperatures will quickly warm with full sunshine and mixing, cooler maritime air will push inland and plateau or in some places reverse the warming trend. The question is how much warming occurs in a given location before the sea breeze arrives... and what sort of impact the breeze has on the boundary layer. Toward the west, full diurnal heating and mixing can be expected with highs in the upper- 70s to around 80. For the ocean beaches, islands, and necks, you'll be lucky to see 60 degrees. I would expect easterly flow earlier in the day would have more of an impact south of Portland, allowing the interior Midcoast to warm further before winds turn more southeasterly. In general upper-60s to mid-70s can be expected before the wind shift occurs but the warmer and cooler spots remain a bit uncertain. High pressure builds across the region Monday night as an upper level ridge nudges closer overhead from the west. This will allow the PGF to relax a bit which along with subsidence with the ridge should lead to a nice radiational cooling night. Dew points will thus be key to the overnight low temperature forecast. There's some general model signal for temperatures in the 30s in the usual valley locations... but am not ready to grab a hold of any one location just yet, so have a fairly broad-brushed low-40s forecast with a couple places dipping into the upper-30s. Somebody, somewhere will probably get a frost... but will have to wait and see where. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Overview: Rex blocking will remain in place through much of the extended portion of the forecast, which will translate to continued dry conditions with well above average temperatures. Our best chance for scattered showers will arrive on Friday and Saturday as a cold front crosses through the area. Impacts: Near record high temperatures are possible on both Wednesday and Thursday. The lack of appreciable rainfall may result in an expansion of abnormally dry conditions. Forecast Details: Large scale ridging will remain firmly in place on Tuesday as sfc high pressure moves over the Gulf of Maine. This will promote a southerly onshore flow, keeping highs primarily into the 70s to near 80 degrees across the interior and upper 60s to low 70s along the coast. Skies will be mostly sunny and it will therefore be a rather pleasant day. Mainly clear skies will continue on Tuesday night but increasing dew points will result in warm overnight lows only into the upper 40s to lower 50s. Increasing WAA on Wednesday as high pressure builds to our southwest will result in a warmer day with highs primarily into the middle to upper 80s with a few 90 degree readings possible. These readings will be 15-20 degrees above average with a few record highs possible. Wednesday night will be warm with lows only falling into the middle to upper 50s. Near record highs will then once again be possible on Thursday as we remain under the influence of sfc high pressure and 850mb temperatures climb to around +22C. One thing to note is the potential for developing onshore during the afternoon, which would keep coastal spots a little cooler. The current forecast calls for highs into the upper 80s to lower 90s across much of the region. Another warm night is then likely on Thursday night with some places perhaps not falling below 60 degrees. A cold front is then likely to cross during the Friday to Saturday timeframe, bringing our best chance for scattered showers. Depending on the timing of the frontal passage thunderstorms will be possible given the warm preceding airmass and therefore left slight chance thunder in the grids. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... Short Term...VFR prevails at all terminals through the next couple days and nights. Westerly flow, southwesterly along the coast, today turns northerly this evening and then northeasterly overnight as a cold front drops southward through the region... remaking at a steady 5-10 kt clip, strongest along the coast with perhaps a brief gust and/or sprinkle as the front passes a given terminal. Northeasterly flow prevails early and inland on Monday, and turns southeasterly as a sea breeze / onshore flow develops first along the coast before spreading inland through the afternoon and evening. Winds diminish to calm or light and variable tomorrow night. Long Term...VFR conditions expected with daily sea breeze chances across coastal TAF sites such as KPSM, KPWM, and KRKD. A cold front will then arrive as we approach Friday, possibly bringing scattered SHRA. && .MARINE... Short Term...A cold front drops through the waters tonight with winds briefly gusting above 20 kts, perhaps briefly touching 25 kts a time or two as winds turn northeasterly. High pressure builds into the coastal waters tomorrow and strengthens tomorrow night, with winds turning southeasterly and then southerly... diminishing in the process. Long Term...High pressure will remain in control through next week, allowing for light winds and seas below SCA criteria. Daily sea breezes are also likely to develop. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR/SHORT TERM...Cannon LONG TERM...Tubbs
Hazardous weather outlook, May 28, 8:12 PM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 812 PM EDT Sun May 28 2023 MEZ007>009-012>014-018>028-033-NHZ001>015-300015- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 812 PM EDT Sun May 28 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-300015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 812 PM EDT Sun May 28 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 2:40 AM EDT, 2 minutes before
Special Weather Statement National Weather Service Gray ME 240 AM EDT Mon May 29 2023 MEZ007>009-012>014-018>028-033-NHZ001>015-291600- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- Including the cities of Upton, Wilsons Mills, Andover, Byron, Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman, Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford, Farmington, New Sharon, New Vineyard, Temple, Wilton, Chesterville, Jay, Athens, Cornville, Skowhegan, Palmyra, Pittsfield, Embden, Madison, Hollis, Alfred, Lebanon, Sanford, Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray, North Windham, Gorham, Greene, Lewiston, Sabattus, Wales, Minot, Turner, Auburn, Livermore Falls, Augusta, Sidney, Windsor, Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford, Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth, South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, Lincolnville, Bridgton, Harrison, Naples, Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, Lancaster, Bethlehem, Lincoln, Littleton, Sugar Hill, Thornton, Waterville Valley, Woodstock, North Conway, Albany, Conway, Chatham, Crawford Notch, Lyme, Ashland, Ellsworth, Holderness, Plymouth, Rumney, Wakefield, Bridgewater, Brookfield, Ossipee, Tuftonboro, Wolfeboro, Moultonborough, Claremont, Cornish, Croydon, Goshen, Grantham, Lempster, Newport, Charlestown, Boscawen, Canterbury, Concord, Dunbarton, Loudon, Hooksett, Laconia, Gilford, Meredith, Barrington, Rochester, Dover, Rollinsford, Somersworth, Durham, Madbury, Gilsum, Keene, Marlow, Sullivan, Surry, Jaffrey, Manchester, Pelham, Nashua, Salem, Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, Exeter, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, North Hampton, Seabrook, Amherst, Milford, Mont Vernon, Goffstown, Peterborough, Sharon, and Weare 240 AM EDT Mon May 29 2023 ...National Weather Service Cold Water Safety Message... * The warm air temperatures today in the 60s and 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid to upper 50s across Sebago Lake and Lake Winnipesaukee, and in the regions smaller lakes and rivers. * The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 60 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on small boats, canoes, or kayaks should plan accordingly if recreating this weekend and use extreme caution to avoid this threat. Paddle smart from the start and always wear your life jacket! Legro
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:38 PM EDT | Frost Advisory | GYX | Carroll, Coos | 16 hr |
Nearby
Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.